Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 43, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 9, 2017, 1:26 PM CST for Henry County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2017, 1:26 PM CST (19:26 UTC)
- Expired
- Mar 9, 2017, 2:04 PM CST
- In force
- 38 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 2:01 PM CST | HAIL 1 | 5 S Tightwad, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 11:10 AM CST | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1760 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
033
WUUS53 KEAX 091926
SVREAX
MOC083-092015-
/O.NEW.KEAX.SV.W.0043.170309T1926Z-170309T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
126 PM CST THU MAR 9 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southern Henry County in west central Missouri...
* Until 215 PM CST
* At 125 PM CST, a severe thunderstorm was located over Montrose, or
15 miles southwest of Clinton, moving east at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Deepwater, Montrose, Coal, Brownington, Tightwad and La Due.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3822 9408 3831 9407 3835 9352 3821 9352
3821 9354 3822 9356 3821 9357 3820 9356
TIME...MOT...LOC 1925Z 263DEG 27KT 3825 9401
HAIL...1.25IN
WIND...<50MPH
$$
Blair3 follow-up statements
981
WWUS53 KEAX 091947
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
147 PM CST THU MAR 9 2017
MOC083-092015-
/O.CON.KEAX.SV.W.0043.000000T0000Z-170309T2015Z/
Henry MO-
147 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST
FOR SOUTHEASTERN HENRY COUNTY...
At 147 PM CST, a severe thunderstorm was located over Deepwater, or 7
miles south of Clinton, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Deepwater, Coal, Brownington and Tightwad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3822 9387 3832 9385 3835 9352 3821 9352
3821 9354 3822 9356 3821 9357 3820 9356
TIME...MOT...LOC 1947Z 263DEG 27KT 3827 9380
HAIL...1.00IN
WIND...<50MPH
$$
Blair992
WWUS53 KEAX 091956
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
156 PM CST THU MAR 9 2017
MOC083-092015-
/O.CON.KEAX.SV.W.0043.000000T0000Z-170309T2015Z/
Henry MO-
156 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST
FOR SOUTHEASTERN HENRY COUNTY...
At 156 PM CST, a severe thunderstorm was located 8 miles east of
Deepwater, or 12 miles southeast of Clinton, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Brownington and Tightwad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 9376 3830 9376 3831 9352 3821 9352
3821 9354 3822 9356 3821 9357 3820 9356
TIME...MOT...LOC 1956Z 267DEG 30KT 3824 9363
HAIL...1.00IN
WIND...<50MPH
$$
Blair653
WWUS53 KEAX 092004
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
204 PM CST THU MAR 9 2017
MOC083-092014-
/O.CAN.KEAX.SV.W.0043.000000T0000Z-170309T2015Z/
Henry MO-
204 PM CST THU MAR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 700 PM CST for
west central Missouri.
LAT...LON 3821 9376 3830 9376 3831 9352 3821 9352
3821 9354 3822 9356 3821 9357 3820 9356
TIME...MOT...LOC 2001Z 263DEG 27KT 3825 9355
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 11:33 AM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Mar 9, 11:33 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1133 AM CST Thu Mar 9 2017 .Discussion... Issued at 341 AM CST THU MAR 9 2017 A slow-moving cold front will push through the region today, as deepening surface low pressure slides eastward across the central Plains and helps kick the currently stationary front southward. During the morning, southwest winds will draw increasing low- level moisture out of central OK and into areas ahead of the front, while surface mixing increases both surface temperatures and low-level lapse rates. At the same time, a lobe of upper- level low pressure will surge southeast across western Ontario and will push colder midlevel temperatures into the area, steepening midlevel lapse rates and increasing instability south of the front. A strong upper jet will promote more than adequate deep- layer shear values for organized convection, so wherever robust convection does develop, there is potential for it to be severe. However... The progged path of the surface low and speed of the moisture return appears to dictate that nearly all thunderstorm activity will be south of the forecast area. In addition, a fairly substantial cap will take quite a bit of surface heating to overcome, and the mass of cirrus pushing through Nebraska will continue its southeastward path today, at least partially inhibiting heating especially north of I-70. It appears that the only place in our CWA that may see a late enough fropa to experience enough instability, moisture, and weakening of the cap to support deep convective initiation will be along our far southern border, south of the KC metro. These storms will be progressing southward along the front once they develop, so the window for any potential strong to severe storms is narrow and quick, and the threat is relatively low. Any storms that do develop in our area will push out of the CWA by late afternoon or early evening, leaving behind quiet conditions and falling temperatures. Cold air advection will be gradual but significant, dropping temperatures into the 20s to mid 30s tonight and holding highs in the 30s and 40s on Friday. A backdoor cold front on the leading edge of surface high pressure will bring another surge of cold air in Friday night into early Saturday, pushing temperatures into the upper teens to 20s and setting the stage for wintry precipitation. Two systems will impact the region and eventually phase together late Friday night through Saturday. The northern stream shortwave trough dives southeastward first, bringing a batch of Pacific moisture and strengthening upper-level dynamics into far northern and northeastern portions of the region. The entire profile begins and remains below freezing in these areas, and p-type is expected to be all snow throughout the event. Further to the south, weak but developing low pressure will lift out of the southern Plains and join up with the northern stream system, deepening into a more robust surface low over the CWA. A surge of warm-air advection with this southerly system, particularly between 850-700 hPa, will provide lift but also fuel the development of a warm nose, complicating p-type especially south of I-70. The combination of a gradually saturating column and an increasing warm nose will likely result in a period of sleet before a transition to all snow Saturday morning; then, temperatures will cool both dynamically and from advection, and transition the p-type to snow throughout the CWA. Have generally disregarded the potential for freezing rain in our CWA as the warm nose is both higher in the atmosphere and weaker than points further southwest (indicating limited potential for full melting and the possibility of refreezing any partial melting that occurs), and as it is extremely difficult to envision ice accumulation in the preexisting atmosphere even after a chilly night. The main factor in p-type after 18z Saturday will be surface temperatures, as southeast winds ahead of the developing surface low attempt to bring surface wet-bulb temperatures a few degrees above freezing, and a brief transition to rain is possible especially south of Highway 50. Regardless of whether or not a full transition to rain materializes, it will take an impressive snowfall rate to accumulate on roadways and other non-elevated surfaces, due to warm antecedent conditions and marginal surface temperatures. If ground conditions are disregarded, a widespread 2-4" of snow would be possible with potentially higher amounts in far northern MO where the duration of snow will be the greatest; however, the only place that these "ideal" conditions for accumulation may materialize is north of the KC metro into north central Missouri. Current thinking is that minimal accumulations are possible along and southwest of a line from MCI to perhaps Moberly, and several inches are possible northeast of that line. There may be a "sweet spot" band where locally higher amounts occur, with colder temperatures but weaker dynamics to the north, and too-warm surface temperatures to the south...but will need to wait a bit longer before trying to pinpoint that type of feature. Once this system departs, models are now bringing in a second push of cold air with a second southeastward-diving system on Monday. In the current GFS and EC this would be another brush of snow and another round of lows in the teens, but will need to continue to watch for consistency as its parent system is still well offshore. Regardless, a warm-up to above normal temperatures is not expected until the very end of the forecast period late next work week. && .Aviation...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1127 AM CST THU MAR 9 2017 A southward moving frontal boundary will continue to turn winds out of the north, with increasing sustained winds expected this evening and overnight. Nearby thunderstorms will approach IXD this afternoon, though should quickly push eastward late in the afternoon. Strong wind gusts and brief heavy rain may accompany storms which develop over the area. Otherwise, building mid- level cloud cover will develop ahead of the next wintry storm system, which should begin impacting the terminals as early as Friday night. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Laflin Aviation...Welsh
Hazardous weather outlook, Mar 9, 4:12 AM CST, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 412 AM CST Thu Mar 9 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 412 AM CST Thu Mar 9 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Isolated severe storms will be possible this afternoon along and south of a Gardner to Sedalia line. The main threat with these storms will be for large hail. More detailed information can be accessed at... http://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Accumulating snow is likely Friday night into Saturday. Accumulations of 2 to 3 inches may be possible along and north of Highway 36, with accumulations of one-half to 2 inches south of that line. More detailed information can be accessed at... http://www.weather.gov/eax/hwo
In the hours before
Local storm report, Mar 9, 11:48 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1148 AM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM HAIL AMORET 38.26N 94.59W
03/09/2017 E0.75 INCH BATES MO TRAINED SPOTTER
&&
SBLAIRSpecial weather statement, Mar 9, 12:30 PM CST, 56 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 1230 PM CST THU MAR 9 2017 KSZ057-105-091900- Johnson KS-Miami KS- 1230 PM CST THU MAR 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI AND SOUTHERN JOHNSON COUNTIES UNTIL 100 PM CST... At 1230 PM CST, Doppler radar was tracking a strong thunderstorm over Wellsville, or near Edgerton, moving east at 40 mph. Dime size hail will be possible with this storm. Locations impacted include... Gardner, Spring Hill, Edgerton, Hillsdale, Wagstaff, Bucyrus and Chiles. This includes Interstate 35 in Kansas between mile markers 200 and 209. LAT...LON 3879 9505 3883 9468 3862 9472 3863 9506 TIME...MOT...LOC 1830Z 266DEG 36KT 3871 9508 Blair
Special weather statement, Mar 9, 12:33 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1233 PM CST THU MAR 9 2017
MOZ053-091915-
Bates MO-
1233 PM CST THU MAR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BATES COUNTY UNTIL 115 PM
CST...
At 1233 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles west of Butler, moving east at 40 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Butler, Amoret, Foster and Worland.
A severe thunderstorm watch remains in effect until 700 PM CST for
west central Missouri.
LAT...LON 3814 9461 3829 9461 3832 9407 3822 9408
3821 9406 3811 9405 3810 9406
TIME...MOT...LOC 1833Z 266DEG 36KT 3822 9448
BlairLocal storm report, Mar 9, 12:49 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1249 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL BUTLER 38.26N 94.34W
03/09/2017 E1.00 INCH BATES MO TRAINED SPOTTER
MOSTLY DIMES TO NICKELS WITH AN ISOLATED QUARTER SIZED
STONE.
&&
JLLocal storm report, Mar 9, 12:56 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL 1 ENE HILLSDALE 38.67N 94.84W
03/09/2017 E1.75 INCH MIAMI KS STORM CHASER
REPORT OF NUMEROUS HAILSTONES OF QUARTER
SIZE TO GOLF BALL SIZE VIA THE
SPOTTERNETWORK.
&&
LGLocal storm report, Mar 9, 1:00 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM HAIL 5 WNW HILLSDALE 38.70N 94.93W
03/09/2017 E0.88 INCH MIAMI KS PUBLIC
PEA TO NICKEL SIZE HAIL REPORTED ON THE
NORTH SIDE OF THE NW FORK OF HILLSDALE LAKE.
&&
LGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 11:33 AM CST | Severe Thunderstorm Warning | EAX | Bates | 27 min |
| Mar 9, 12:33 PM CST | Special Weather Statement | EAX | Bates | 42 min |
| Mar 9, 12:47 PM CST | Severe Thunderstorm Warning | EAX | Bates, Henry | 43 min |
| Mar 9, 1:03 PM CST | Severe Thunderstorm Warning | EAX | Cass | 42 min |
| Mar 9, 1:45 PM CST | Special Weather Statement | EAX | Henry | 45 min |
| Mar 9, 2:28 PM CST | Special Weather Statement | EAX | Henry | 32 min |
| Mar 9, 2:58 PM CST | Severe Thunderstorm Warning | EAX | Henry | 32 min |
| Mar 9, 4:11 PM CST | Special Weather Statement | EAX | Henry | 19 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.